Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 3 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
I've been thinking a lot lately about the whole addiction aspect of DXM. After a four month break earlier in the year I began using it on and off again for about six months and it eventually peaked at around using every other day or so again.
During that period I began to read a lot more information; I wasn't completely naive to what dex does before, or it's history, but I didn't pay it much attention I suppose.
I've noticed increasingly with binges and lapses in use that there's a more physical aspect to coming off of it. It's not like...coming off of anything purely opiate related, nothing like it, but there's a real physical discomfort sometimes if the use is heavy. I realize that coming off of anything from long-term use is going to be uncomfortable; but it's almost like...being sick, especially with things like Delsym; I recall one time actually puking when coming down again and being disoriented and just feeling like absolute shit.
Anyway dextromethorphan started out as being aimed at replacing the need for morphine, right? Something along those lines. I know that it's a dissociative, and perhaps someone who has a bit more knowledge of the chemistry aspect and what-not could better explain it all, but is it not also at least a synthetic opiod? Dissociatives came from the need for heavy-duty anesthesia purposes, PCP and ketamine if I can recall, where as DXM came soley from the want to create a "less addictive" pain reliever.
And if so, why isn't it treated better? Why isn't the physical aspect, because at least from my experience there IS a bit of a physical element to coming off DXM after chronic abuse, focused on as well?
I could go on for days about the whole thing; I think that a lot of people who seek help, who have problems with chronically abusing dex, aren't given the help that they need or want because they are lumped in with other drug users. I realize that addiction at the core is somewhat the same, but the substances are different.
From What I've known DXM does not produce Physical Withdrawals, It doesn't trigger any Opioid Receptor.
I have heard people who abuse DX a lot and rarely they get Psychological withdrawals, (Anxiety and Aggressiveness). But I haven't heard someone who gets Physical withdrawal such as: bone pain
general feeling of being unwell (malaise)
DXM just CANT cause Physical Withdrawal. Withdrawals begin as a result of the brain's lack of opioid receptor activity. And DXM does not cause that. Anyway dextromethorphan started out as being aimed at replacing the need for morphine, right?
NO DXM Was created to replace Codeine as a COUGH relieve. Not as a Pain Reliever like Morphine.
The use of DXM as a Withdrawal reliever is experimental, is hasn't been approved.
the ability to produce physical dependence is a contentious issue from the literature i've read. the general consenus is that it doesn't and if it does, it's unclear whether or not it's just a psychological manifestation. why such a distinction is drawn, i'm unsure (i raised this idea in a thread about the physical dependence of cannabis) but that's another issue entirely.
DXM does not inhibit the reuptake of serotonin, it's releases it. having said that, if this release of serotonin was sustained for long periods of time, it stands to reason this could cause problems upon ceasation of use. but that's just a theory. here's a link you may find interesting.
It is unknown, however, what effect infrequent use of low doses has upon the user, although anecdotal reports of prolonged use describe DXM as a drug with moderate physical dependence and tolerance. Most users that display symptoms of withdrawal will experience some form of anxiety, restlessness, insomnia, diarrhea, vomiting, severe weight loss, and upset stomach
strangely, these symptoms do appear, at least on the surface to be related to serotonin (e.g. regulation of appetite, mood, sleep etc).
I don't believe dxm causes withdrawals in a traditional sense. (Vomiting, chills, pain, shaking etc) I think that if used long and hard enough dxm will cause withdrawal symptoms similar to those that you get after quitting anti depressants. I think that if you have been using dxm frequently enough to get noticeable withdrawal symptoms then you should reconsider your use of it. Having to rely too much on any substance is not very healthy. Using any substance too frequently and think quitting suddenly is going to leave you feeling some sort of effect of its discontinuation.
DXM actually does have very minor agonist effects on mu, delta, and kappa opiate receptors, but these properties are not believed to contribute to the therapeutic effects of DXM.
It's also generally believed that its minor opioid properties don't contribute to the recreational effects. DXM really doesn't feel much like an opiate. But this is all anecdotal. As far as I know, there has been no scientific research regarding the opiate contribution to the recreational effects of DXM.
It's possible that opiate receptors play more of a role in the effects of recreational DXM, but this role would be very small. Based on the effects and pharmacology, DXM is more of an anticholinergic than an opioid yet DXM really isn't considered to be a deliriant.
It's also possible that opiate receptors play a more important role in those who chronically abuse DXM, but this is completely speculation and isn't even supported by anecdotal evidence. DXM withdrawal is not considered to be very physical when it does occur, but many people experience no withdrawal at all.
Maybe the negligible opioid properties of DXM can make quitting DXM slightly more difficult for some people, but this isn't really considered serious enough to worry about in most cases.
I had about 1000mg total of DXM daily for about a week. I'm not sure if this is enough to begin a physical dependence, but afterward I took a 3 or 4 day break due to a family trip. I actually felt more social and happy if anything. Nothing physical, but of course this is nothing compared to someone who binges on it for months.
Actually when I was younger for something around a year I would take a box of coricidin or a zicam shot 3-7 days of the week, generally aiming for the low end 3rd plateau. After a period of time I started to completely lose my ability to feel emotions, just felt like a robot or a zombie. I ended up getting caught shoplifting them, so being unwilling to purchase it I stopped using it frequently. I had no negative effects from immediately stopping, actually more in line with the above posters experience.
However it did create a lasting love of dissociatives, if you could call that addiction.... I'd just a general fondness of dissociatives. I've found MXE to be a subjective counterpart to dxm for me, with similar effects oddly enough without the nausea and less of a "hangover" or residual high that lingers the day after dxm
That's how I felt at first but I ramped up the use after about a few weeks of starting using it, initially. I aimed for the fourth every time so perhaps I just went too hard for too long.
And thank you for the link Millie Platt, I found that most interesting. All the replies. I know it's still debatable and I've heard of a lot of different uses being looked into for dex.
There's one story on here, I remember though, where the person who wrote it used it for years and years and when he decided to stop he found the physical effects so bad that he even looked into trying to do replacement therapies for it; that was part of what got me curious about the whole thing and then recognizing my own patterns after stopping using intially.
But I realize, also, that if you use anything for an extended of period of time, especially years, it's going to have a physical effect probably regardless of what it is.